Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 25, NWS Austin/San Antonio, TX

August 30, 2022Bandera County, Real County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Aug 30, 2022, 6:00 PM CDT for Bandera County, Real County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2022, 6:00 PM CDT (23:00 UTC)
Expired
Aug 30, 2022, 8:37 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Bandera County, TX, Real County, TX

The radar

The Laughlin AFB radar (KDFX), 113 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2022-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2022-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

891 
WGUS54 KEWX 302300
FFWEWX
TXC019-385-310200-
/O.NEW.KEWX.FF.W.0025.220830T2300Z-220831T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
600 PM CDT Tue Aug 30 2022

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Warning for...
  Bandera County in south central Texas...
  Southeastern Real County in south central Texas...

* Until 900 PM CDT.

* At 600 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Portions of the warned area received up to 5 to 6.5 
  inches this morning. Additional rainfall amounts of 1 to 3 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Medina, Bandera, Tarpley, Vanderpool, Hill Country State Natural 
  Area and Lost Maples State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 2963 9965 2991 9965 2991 9963 2991 9960
      2991 9950 2990 9925 2990 9920 2990 9918
      2989 9917 2989 9916 2988 9914 2988 9913
      2987 9913 2981 9900 2972 9906 2963 9906

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BRADY
1 follow-up statement
474 
WGUS74 KEWX 310137
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
837 PM CDT Tue Aug 30 2022

TXC019-385-310147-
/O.CAN.KEWX.FF.W.0025.000000T0000Z-220831T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bandera TX-Real TX-
837 PM CDT Tue Aug 30 2022

...FLASH FLOOD WARNING FOR BANDERA AND SOUTHEASTERN REAL COUNTIES 
HAS BEEN REPLACED WITH A FLOOD ADVISORY...

LAT...LON 2963 9965 2991 9965 2991 9963 2991 9960
      2991 9950 2990 9925 2990 9920 2990 9918
      2989 9917 2989 9916 2988 9914 2988 9913
      2987 9913 2981 9900 2972 9906 2963 9906

$$

BRADY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 1:55 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 30, 1:55 PM CDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
155 PM CDT Tue Aug 30 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 152 PM CDT Tue Aug 30 2022

High PW and freezing levels, slow steering flow, and an upper level
low to our NW are contributing to locally heavy rainfall. Areas of
flash flooding in the Rio Grande Plains and Western Hill Country
continue to subside this afternoon. Maximum rainfall rates of nearly
4.5"/hr occurred with some of this activity early this morning.
Meanwhile, scattered to numerous showers and thunderstorms along and
east of the escarpment are leading to nuisance type, advisory level
flooding as of 18Z. Current thinking is that the 15/16Z HRRR is on
the right track with diminishing activity over these western and
eastern areas while storms fill in over central portions of the
region before diminishing with the loss of daytime heating this
evening. WPC ERO update this morning expanded the Slight Risk for
excessive rain across most of our region except Nrn Llano/Burnet and
Karnes/DeWitt/Srn Atascosa Counties through 12Z tomorrow morning.
Additional FFW/FLS products may be needed through this evening.

Overnight, moisture transport will increase into the Rio Grande
Plains as a bit of a nocturnal LLJ develops. Moisture transport will
increase and help to reinvigorate the worked over atmosphere in that
region, and a tongue of enhanced mid level vorticity rotating around
the upper low should lead to additional shower and storm development
for the Rio Grande Plains mainly after 2am. It should be relatively
progressive from SE to NW, but isolated 2-3" additional rain totals
could lead to additional minor flooding in the morning especially in
areas that received a lot of rain today.

With moisture remaining high, isolated to scattered showers and
storms will be possible across the entire region on Wednesday,
particularly in the afternoon, but coverage is currently only
expected to be on the order of 30-40% for most areas. Still cannot
rule out some localized quick 2+" totals in the area throughout this
time. Overnight, the best rain chances will likely be over the Hill
Country. Near-average overnight lows in the upper 60s to mid 70s and
slightly below average highs in the 80s to low 90s are forecast
through the short term.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 152 PM CDT Tue Aug 30 2022

Several rounds of much-needed rain appear increasingly likely late
this week and heading into Labor Day Weekend. After what seemed like
a never-ending Summer of triple digits and no rain, the pattern has
done a complete 180, with CPC 6-10 day precip outlook showing Likely
Above normal precip (50-60%) odds and near to perhaps below normal
temperatures (40-50%) odds. This is all largely due in part to a
continued active mid/upper level pattern as the Subtropical Ridge
remains situated over the Great Basin through next week. This
pattern will continue to result in unsettled weather with basically
daily rain and storm chances as several disturbances swing through
South-Central Texas.

From Thursday evening through Sunday evening, we'll carry at least a
chance to even high chance for precip for a majority of South-
Central Texas. Several inverted troughs/tropical waves will move
through the region, teaming up with energy wrapping around the
eastern periphery of the Subtropical Ridge over the western CONUS.
PWATs will remain above normal, some 1 to 2 sigma above the mean for
early September over the region through the holiday weekend. Values
of 1.8-2.2" appear to be a good bet based on GEFS and ECMWF Ensemble
forecasts. The exact details as far as timing and where the heaviest
rainfall can be expected is the most difficult to predict at this
distance, mainly due to the highly chaotic/convective nature of
storms. With the additional cloud cover and added moisture and
humidity, expect afternoon highs in the mid to upper 80s for most,
with a few locations topping out in the lower 90s here and there.

&&

.AVIATION...
(18Z TAFS)
Issued at 1223 PM CDT Tue Aug 30 2022

MVFR CIGS should lift at KDRT in the next hour or so, with rain
remaining to the east for now. Isolated showers cannot be ruled out
there through this evening, with better chances for SHRA/TSRA returning
late tonight along with more MVFR and potentially IFR cigs.

At KAUS, showers will continue through the mid afternoon with TS
possible, but activity in that area is expected to subside later this
afternoon. Meanwhile, storm coverage is expected to increase for the
San Antonio terminals this afternoon into the early evening, and a
TEMPO TSRA has been introduced there. Coverage will then decrease
with drier conditions expected overnight. MVFR cigs are likely to
develop at all three I-35 terminals late tonight, scattering out in
the 14-16Z time frame on Wednesday. While isolated to scattered
showers and storms are possible Wednesday, coverage near the I-35
terminals is likely to be low. Will revisit potential weather
mentions for tomorrow in future TAF issuances.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              75  92  75  91 /  20  40  30  60
Austin Bergstrom Intl Airport  75  92  75  92 /  20  40  30  60
New Braunfels Muni Airport     75  92  74  94 /  20  40  30  60
Burnet Muni Airport            73  90  73  89 /  30  50  30  70
Del Rio Intl Airport           74  87  75  89 /  70  70  50  60
Georgetown Muni Airport        74  92  74  90 /  30  40  30  70
Hondo Muni Airport             75  90  74  93 /  50  40  30  50
San Marcos Muni Airport        74  92  74  92 /  20  40  30  60
La Grange - Fayette Regional   74  93  74  92 /  20  40  20  60
San Antonio Intl Airport       75  91  75  93 /  50  40  30  50
Stinson Muni Airport           76  92  76  94 /  50  40  20  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...KCW
Long-Term...Morris
Aviation...KCW
Hazardous weather outlook, Aug 30, 1:58 PM CDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
158 PM CDT Tue Aug 30 2022

TXZ171>173-183>194-202>209-217>225-228-311900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
158 PM CDT Tue Aug 30 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Scattered to numerous showers and thunderstorms are expected
generally along and west of the I-35 corridor late this evening
and overnight tonight. Quick, heavy rainfall with isolated totals
over two inches could lead to flash flooding, especially across
the Rio Grande Plains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered to numerous showers and thunderstorms will be possible
Wednesday through Friday. A few spots could see heavy rain totals
over two inches, leading to isolated flooding potential. With
heavy rainfall from Tuesday, flash flooding may develop quickly
over already saturated soils.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Aug 30, 12:06 PM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1206 PM CDT TUE AUG 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     FLASH FLOOD      9 SW MONTELL            29.44N 100.12W
08/30/2022                   KINNEY             TX   TRAINED SPOTTER

            STORM SPOTTER REPORTED THE LOW WATER
            CROSSING ON FARM TO MARKET ROAD 334 AT LIVE
            OAK CREEK IS FLOODED WITH 2 TO 2.5 FEET OF
            FAST MOVING WATER.

&&

EMP
Local storm report, Aug 30, 12:34 PM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1234 PM CDT TUE AUG 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      2 SE EAGLE PASS         28.69N 100.47W
08/30/2022                   MAVERICK           TX   DEPT OF HIGHWAYS

            TXDOT WEBSITE SHOWS 1021 EL INDIO HWY IS
            CLOSED JUST NW OF MEMO ROBINSON DR. DUE TO
            FLOODING.

&&

KCW
Special weather statement, Aug 30, 1:54 PM CDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
154 PM CDT Tue Aug 30 2022

TXZ172-173-301945-
Williamson TX-Burnet TX-
154 PM CDT Tue Aug 30 2022

...A strong thunderstorm will impact portions of northwestern
Williamson and central Burnet Counties through 245 PM CDT...

At 154 PM CDT, Doppler radar was tracking a strong thunderstorm near
Liberty Hill, or near Bertram, moving west at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bertram, Leander, Liberty Hill, Mahomet, Joppa, Andice, Oatmeal and
Shady Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3079 9783 3060 9790 3061 9793 3063 9795
      3061 9799 3061 9800 3063 9801 3061 9803
      3062 9805 3061 9806 3062 9821 3088 9813
TIME...MOT...LOC 1854Z 104DEG 8KT 3071 9796

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BRADY
Special weather statement, Aug 30, 3:07 PM CDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
307 PM CDT Tue Aug 30 2022

TXZ220-221-302045-
Atascosa TX-Wilson TX-
307 PM CDT Tue Aug 30 2022

...A strong thunderstorm will impact portions of central Atascosa and
southwestern Wilson Counties through 345 PM CDT...

At 306 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Pleasanton, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pleasanton, Poth, Leming, Coughran, Espey, Graytown and McCoy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2881 9850 2913 9854 2908 9809 2890 9816
      2888 9819 2887 9817 2880 9820
TIME...MOT...LOC 2006Z 179DEG 7KT 2889 9838

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BRADY

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:52 AM CDTAreal Flood AdvisoryEWXVal Verde2 hr
Aug 30, 4:22 AM CDTAreal Flood AdvisoryEWXBandera76 min
Aug 30, 5:08 AM CDTAreal Flood AdvisoryEWXEdwards, Real2 hr
Aug 30, 5:38 AM CDTFlash Flood Warning Considerable damage threatEWXBandera3 hr
Aug 30, 5:44 AM CDTAreal Flood AdvisoryEWXVal Verde24 min
Aug 30, 6:08 AM CDTFlash Flood Warning Considerable damage threatEWXVal Verde93 min
Aug 30, 6:39 AM CDTAreal Flood AdvisoryEWXEdwards, Real2 hr
Aug 30, 6:45 AM CDTAreal Flood AdvisoryEWXLlano2 hr
Aug 30, 7:11 AM CDTFlash Flood Warning Considerable damage threatEWXBandera79 min
Aug 30, 7:18 AM CDTAreal Flood AdvisoryEWXKinney3 hr
Aug 30, 7:41 AM CDTFlash Flood Warning Considerable damage threatEWXVal Verde109 min
Aug 30, 7:47 AM CDTFlash Flood Warning Considerable damage threatEWXEdwards, Kinney, Real, Uvalde5 hr
Aug 30, 8:26 AM CDTFlash Flood Warning Considerable damage threatEWXBandera3 hr
Aug 30, 8:52 AM CDTAreal Flood AdvisoryEWXMaverick3 hr
Aug 30, 9:09 AM CDTFlash Flood Warning Considerable damage threatEWXMaverick3 hr
Aug 30, 9:23 AM CDTAreal Flood AdvisoryEWXKinney3 hr
Aug 30, 9:27 AM CDTAreal Flood AdvisoryEWXVal Verde3 hr
Aug 30, 9:53 AM CDTFlash Flood Warning Considerable damage threatEWXMaverick3 hr
Aug 30, 10:07 AM CDTFlash Flood Warning Considerable damage threatEWXKinney3 hr
Aug 30, 10:43 AM CDTFlash Flood Warning Considerable damage threatEWXMaverick3 hr
Aug 30, 10:59 AM CDTAreal Flood AdvisoryEWXMaverick3 hr
Aug 30, 11:27 AM CDTAreal Flood AdvisoryEWXBastrop, Caldwell3 hr
Aug 30, 12:17 PM CDTFlash Flood Warning Considerable damage threatEWXMaverick3 hr
Aug 30, 12:23 PM CDTAreal Flood AdvisoryEWXTravis, Williamson3 hr
Aug 30, 12:24 PM CDTAreal Flood AdvisoryEWXUvalde, Zavala6 hr
Aug 30, 12:42 PM CDTAreal Flood AdvisoryEWXBastrop, Fayette, Lee2 hr
Aug 30, 12:45 PM CDTAreal Flood AdvisoryEWXGuadalupe2 hr
Aug 30, 12:53 PM CDTAreal Flood AdvisoryEWXEdwards, Kinney, Real, Uvalde3 hr
Aug 30, 1:00 PM CDTAreal Flood AdvisoryEWXWilliamson2 hr
Aug 30, 1:28 PM CDTFlash Flood Warning Considerable damage threatEWXWilliamson3 hr
Aug 30, 1:54 PM CDTSpecial Weather StatementEWXBurnet51 min
Aug 30, 1:58 PM CDTAreal Flood AdvisoryEWXBexar, Guadalupe2 hr
Aug 30, 2:15 PM CDTAreal Flood AdvisoryEWXBurnet2 hr
Aug 30, 2:44 PM CDTAreal Flood AdvisoryEWXMaverick3 hr
Aug 30, 2:48 PM CDTAreal Flood AdvisoryEWXWilson117 min
Aug 30, 2:49 PM CDTAreal Flood AdvisoryEWXKinney3 hr
Aug 30, 3:07 PM CDTSpecial Weather StatementEWXAtascosa38 min
Aug 30, 3:16 PM CDTAreal Flood AdvisoryEWXBlanco, Llano3 hr
Aug 30, 3:22 PM CDTAreal Flood AdvisoryEWXAtascosa113 min
Aug 30, 3:24 PM CDTAreal Flood AdvisoryEWXMaverick3 hr
Aug 30, 4:12 PM CDTAreal Flood AdvisoryEWXWilliamson108 min
Aug 30, 5:02 PM CDTAreal Flood AdvisoryEWXMedina118 min
Aug 30, 5:30 PM CDTAreal Flood AdvisoryEWXBandera, Medina, Real, Uvalde3 hr
Aug 30, 6:07 PM CDTAreal Flood AdvisoryEWXGillespie, Llano113 min
Aug 30, 6:23 PM CDTAreal Flood AdvisoryEWXKerr2 hr

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.